Illinois, 2003

Damaging Winds in Illinois, July 11, 2003

July 11, 2003 · NWS ILX · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 1:01 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 1:01 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
201 PM CDT FRI JUL 11 2003

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER THE NORTH
CHANNEL OF LAKE HURON...WITH A COLD FRONT EXTENDING SOUTH THROUGH
THE TENNESSEE VALLEY. IN ADDITION...A SURFACE TROF EXTENDED
SOUTHWEST FROM THE LOW ACROSS SOUTHERN WISCONSIN INTO IOWA. MAIN
CONCERNS THROUGH THE SHORT TERM REVOLVE AROUND THE RISK OF
SHOWERS/STORMS THIS EVENING AND TEMPERATURES (WHICH WILL BE
UNSEASONABLY COOL FOR THE MOST PART).

12Z MODELS IN GOOD AGREEMENT OVERALL...WITH NO PREFERRED MODEL
NOTED. GUIDANCE TEMPERATURES CLOSE AND REASONABLE AS WELL...SO WILL
NOT STRAY TOO FAR.

TONIGHT...UPSTREAM SHORT WAVE...ASSOCIATED SPEED MAX AND SURFACE
TROF WILL MOVE THROUGH FORECAST AREA THIS EVENING. RESIDUAL DIURNAL
HEATING COMBINED WITH MID LEVEL COOLING WITH THE UPPER WAVE WILL
PRODUCE CAPE VALUES AROUND 1200 J/KG AND LI VALUES AROUND -4 C.
THESE FACTORS SUPPORT GOING WITH A CHANCE OF SHOWERS AND STORMS THIS
EVENING AREAWIDE. WILL CARRY THE HIGHEST CHANCE IN THE NORTHEAST
HALF OF THE FORECAST AREA NEAREST THE LEFT EXIT REGION FORCING WITH
THE UPPER SPEED MAX. SINCE THE PRECIPITATION WILL BE LARGELY DIURNAL
IN NATURE...WILL NOT CARRY IT THROUGH THE NIGHT.

SATURDAY THROUGH SUNDAY...UPPER LOW OVER THE GREAT LAKES WILL
GRADUALLY LIFT OUT WITH TIME...WITH THE FLOW ACROSS SLOWLY BECOMING
NEUTRAL. WE WILL STILL BE UNDER THE INFLUENCE OF MOISTURE WRAPPING
AROUND THE UPPER LOW THROUGH THE PERIOD...AND THIS WILL COMBINE WITH
THE ASSOCIATED COLD POOL TO RESULT IN DIURNAL CU DEVELOPMENT DAILY.
FEEL THE RISK OF DIURNAL SHOWER/STORMS IS TOO LOW TO MENTION AT THIS
TIME EITHER SATURDAY OR SUNDAY. WHILE DAYTIME HEATING SHOULD STILL
YIELD CAPE VALUES AROUND 1100 J/KG AND LI VALUES NEAR -3C...THE LACK
OF FORCING FROM AN UPPER WAVE AND/OR SURFACE TROF SHOULD PRECLUDE
PRECIPITATION DEVELOPMENT.

MONDAY...WAA BEGINS TO BUILD IN FROM THE WEST IN ADVANCE OF NEXT
MAJOR WAVE. THIS IS THE WAVE THAT WILL PUSH A COLD FRONT THROUGH
REGION ON TUESDAY/WEDNESDAY. BEST WAA/ISENTROPIC ASCENT WILL BE
CONFINED TO THE UPPER MIDWEST (NEAREST THE UPPER WAVE)...SO WE
SHOULD NOT SEE ANY WARM FRONTAL PRECIPITATION ACROSS CENTRAL
ILLINOIS. HOWEVER...THE WAA WILL RESULT IN TEMPERATURES RETURNING TO
SEASONAL NORMALS.

TUESDAY THROUGH FRIDAY...MODEL/ENSEMBLE AGREEMENT IS NOT THE BEST
THIS RUN. THE MOST IMPORTANT DIFFERENCE IS WITH THE FRONTAL SPEED
FOR TUESDAY AND WEDNESDAY. ALSO...THERE ARE DIFFERENCES REGARDING
THE PLACEMENT OF THE UPPER RIDGE/TROF PATTERN OVER THE CENTRAL AND
EASTERN U.S. ONCE THE FRONT PASSES. DO NOT PLAN ON MAKING TOO MANY
CHANGES AT THIS TIME GIVEN THE UNCERTAINTY...THOUGH I WILL END THE
SHOWER/STORM THREAT EARLIER ON WEDNESDAY WITH MOST MODEL SOLUTIONS
EXPECTING THE FRONT TO BE THROUGH. WILL MAINTAIN DRY FORECAST FOR
THE REMAINDER OF THE PERIOD...THOUGH THERE ARE SIGNS THAT WE MAY BE
UNDER ENOUGH OF THE INFLUENCE OF THE UPPER TROF/COLD POOL TO WARRANT
A RISK OF SHOWERS/STORMS (MUCH LIKE TODAY).

.ILX...NONE.

BAK
Hazardous weather outlook, Jul 11, 10:00 AM CST, 7 hours 30 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE IS FORECAST TO TRACK ACROSS THE MIDWEST THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF THIS DISTURBANCE THIS AFTERNOON AND TRACK SOUTHEAST
ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS. ANY STORMS THAT
DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE THREAT FOR SEVERE
WEATHER WILL DIMINISH BY THE MIDDLE OF THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM WILL APPROACH THE MIDWEST EARLY NEXT WEEK
INCREASING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EARLY
EVENING HOURS...MAINLY FROM 200 PM TO 900 PM.

EH

The radar

The Lincoln radar (KILX), 102 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
July 11, 5:30 PM CST to 5:33 PM CST
Where
Champaign County, Rantoul
Measured
65 kt (75 mph) estimated gust
Reported by
STORM CHASER
Coordinates
40.317, -88.150

Several large trees were either blown down or snapped off. Also, numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Vermilion

When
July 11, 6:20 PM CST
Where
Vermilion County, 1 mi S of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -87.617

Thunderstorm Wind, Effingham

When
July 11, 9:10 PM CST
Where
Effingham County, Effingham
Measured
55 kt (63 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.117, -88.533

Thunderstorm winds blew over a tree, knocked some shingles and siding off of a house and destroyed a section of fencing. No injuries were reported.

Thunderstorm Wind, Shelby

When
July 11, 11:00 PM CST
Where
Shelby County, Strasburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -88.617

A CB tower was blown over onto a house causing minor damage. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330202, 5330203, 5330481, 5330482.